Thu | Aug 24, 2017

Dear Doc: My husband is threatening to leave me

Published:Sunday | August 31, 2014 | 8:00 AM

Q: Doctor, I am a woman in a tragic situation. My husband is threatening to leave me, and I think he means it.

In the past few months, he has become very upset with me when we are in bed. He says that I have become 'too dry', and sex with me is painful, and I must admit that I now find it very uncomfortable.

He is 35, and I am quite a bit older than him. And I am terrified that he will go off with some younger woman.

Can you help me, Doc? Is there anything that can cure this dryness?

A: Yes, there certainly is! But I must say that I am very concerned about the state of your marriage. If a trivial thing like vaginal dryness can make your spouse talk about leaving you, then I fear that there may be more serious issues.

So, once you have resolved your dryness problem, I feel that you should definitely consider seeing a marriage counsellor, who could help you keep this relationship going.

Your dry condition is very treatable. You don't say exactly how old you are, but I am guessing that you are in your 40s. At that age, many women do experience a degree of diminished flow. And this often causes sexual discomfort for both parties.

Generally, this lack of secretion is caused from a slight decrease in female hormone levels, which tends to occur in the years before menopause. So what you must do now is to consult a gynaecologist. By examining you, she will immediately be able to tell whether you are suffering from a decrease in female hormones or whether there is some other problem (which is unlikely).

But it is probable that she will suggest that you start by using an ordinary sex lubricant. There are many of these available now in pharmacies or via the Net.

A recent market survey in Jamaica found that among the most available brands of lubricant were:

K-Y Jelly;

Astroglide;

DurePlay;

Feminine Gel;

Lifestyles Gel;

Lubrigel;

Mac's Lubricating;

Moist;

Taro Lubricating Gel.

But if simple lubrication doesn't help, then your doctor can prescribe a hormone cream to be inserted into the vagina. This replaces the missing female hormones and it quickly restores the vaginal walls to a youthful appearance and feel - and those walls will start producing lots of natural moisture.

I hope this advice helps. If not, please write to me again.

Suspicious of my wife

Q: I am a 33-year-old man and I am deeply suspicious of my wife who is 10 years younger than me.

Doc, I thought we were happily married and, until recently, I felt that we had a good sex life - though admittedly, she did not often climax. However, she didn't complain.

But recently, I have found that whenever I get home from work, she is all dressed up, wearing lots of make-up. This is unlike her. On one occasion, she was wearing frilly, sexy underwear when I returned home.

This made me a little afraid that maybe she was seeing somebody during the afternoon. But there was worse to come! One evening last week, I came back earlier than usual. To my astonishment, I found my wife lying naked on the bed masturbating.

Doctor, I was so shocked that I turned round, walked out of the house, and went to a bar for a few hours. Since then, we have not spoken of it.

A: Well, you really must talk to your wife about her sexual feelings.

I think that your theory that she is having an affair makes no sense. You have no genuine evidence that she has been cheating.

My reading of the situation is that this poor woman is frustrated. You admit that she has not been having an orgasm with you. So clearly her sex life is not as good as it could be.

OK, so she has been dressing up and wearing frilly underwear when you come home. On one occasion, she was actually naked when you walked in the door. I interpret this as meaning that she wants to seduce you!

I understand that you were shocked by finding her masturbating, but you should understand that a lot of women do this, particularly when they are sexually frustrated. Masturbation is nowhere near as common in women as it is in men, but there is nothing abnormal about it.

Summing up, I think your wife is telling you that she wants you to give her more and better sex. So it is up to you to do something about it. Please begin by having a serious talk with her about what she wants.

My doctor wants me to stop taking the Pill

Q: My doctor suggests that I stop taking the Pill, as I am now 34. I am not sure that I agree with him! You see, I don't smoke, and I have no other risk factors like hypertension or diabetes.

The thing is, Doc, I like the Pill. It controls my cycle and takes away my period pain. Until I went on it, my sex life was hopeless and chaotic, because I was always bleeding. But the Pill has changed all that, and now I have a great time between the sheets!

So what do you think, Doctor? Could I continue with the Pill for a few more years? Or would that be dangerous?

A: Well, quite a few doctors do encourage women to stop taking the Pill in their mid-30s. This is because of the risk of heart attacks and strokes. That risk slowly increases as you get older. But the danger is not very great, particularly as you are a non-smoker.

A lot of doctors would be quite happy to give you the Pill for another five years or so. But in my view, you really should make sure that you only take a low-dose Pill - preferably one which only contains 20 microgrammes of oestrogen.

A 'rabbit' for my wife

Q: My wife asked me to get her a 'rabbit' for her birthday, Doc. I gather that this is some kind of sex toy, isn't it?

But what exactly is a 'rabbit'? And where could I buy one?

A: The 'rabbit' is a type of female vibrator. It was popularised worldwide by the TV series Sex and the City, in which the characters talked about it a lot and 'Charlotte' used it a great deal.

It is called 'the rabbit' or 'the jack rabbit' because it has two little clitoral stimulators which look like rabbit's ears.

It costs very little. To buy it, just Google the three words 'rabbit sex aid'. You will see about seven million websites selling them.

Send questions to deardoctor@gleanerjm.com.